Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 31, NWS Pittsburgh, PA

May 15, 2003Hancock County, West Virginia; Jefferson County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at May 15, 2003, 6:55 PM EDT for Hancock County, West Virginia; Jefferson County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2003, 6:55 PM EDT (22:55 UTC)
Expired
May 15, 2003, 10:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Jefferson County, OH, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 152257
FFWPBZ
OHC081-WVC029-160200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 PM EDT THU MAY 15 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN OHIO
  HANCOCK COUNTY IN WEST VIRGINIA

* UNTIL 1000 PM EDT

* AT 655 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY      
  HEAVY RAIN FALLING OVER PORTIONS OF HANCOCK COUNTY AND JEFFERSON   
  COUNTY OHIO. THE HEAVIEST RAIN HAS FALLEN OVER CROXTON RUN JUST    
  NORTHWEST OF TORONTO AND ALSO ALONG DEEP GUT RUN JUST SOUTHWEST OF 
  NEW MANCHESTER.

* OTHER LOCATIONS IN THE WARNING INCLUDE...NEW CUMBERLAND...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
3 follow-up statements
000 
WGUS71 KPBZ 152338
FFSPBZ
OHC081-WVC029-160230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 PM EDT THU MAY 15 2003


THE FLASH FLOOD WARNING CONTINUES FOR...HANCOCK COUNTY WEST 
VIRGINIA...AND JEFFERSON COUNTY OHIO...UNTIL 10 PM 

FLOODING HAS BEEN REPORTED ALONG HARDIN RUN IN NEW CUMBERLIN WEST 
VIRGINIA.

ALTHOUGH THE HEAVY RAIN HAS ENDED...RUNOFF WILL CONTINUE TO CREATE 
LOCAL FLOODING FOR SEVERAL HOURS.










$$
000 
WGUS71 KPBZ 160025
FFSPBZ
OHC081-WVC029-160115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 PM EDT THU MAY 15 2003


THE FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM FOR JEFFERSON COUNTY 
OHIO AND HANCOCK COUNTY WEST VIRGINIA. 

THE 911 CENTER IN HANCOCK COUNTY REPORTS NUMEROUS STREAMS OUT OF 
THEIR BANKS ACROSS THE COUNTY. CROXTON RUN IN JEFFERSON COUNTY HAS 
LEFT ITS BANKS AND IS FLOODING HALE ROAD.

THE HEAVIER RAN HAS LEFT THE AREA...HOWEVER RUNOFF WILL CONTINUE 
THIS EVENING.











$$
000 
WGUS71 KPBZ 160031 CCA
FFSPBZ
OHC081-WVC029-160115-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
831 PM EDT THU MAY 15 2003


THE FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM FOR JEFFERSON COUNTY 
OHIO AND HANCOCK COUNTY WEST VIRGINIA. 

THE 911 CENTER IN HANCOCK COUNTY REPORTS NUMEROUS STREAMS OUT OF 
THEIR BANKS ACROSS THE COUNTY. CROXTON RUN IN JEFFERSON COUNTY HAS 
LEFT ITS BANKS AND IS FLOODING HALE ROAD.

THE HEAVIER RAIN HAS LEFT THE AREA...HOWEVER RUNOFF WILL CONTINUE 
THIS EVENING.











$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:07 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 15, 3:07 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT THU MAY 15 2003

CLOSED UPPER LOW EVOLVES INTO OPEN WAVE OVNGT AS IT MOVES SE WITH
RESULTING NEG TILT TROF BEFORE SLOWLY EASING EWD TO COAST BY SAT
MRNG. ABUNDANT MOISTURE/LOW LVL JET WILL CONCENTRATE TWD RIDGES
SO HAVE DECIDED TO ISSUE FFA FOR FAR SE 3 RDGE CNTYS TNGT...AREAS FROM
MGW TO CONPA WILL ALSO BE MONITORED. WILL KEEP PRECIP IN MOST OF FRI
EAST OF UPPER OHIO RVR. AS NEXT SYSTEM MOVES OUT FROM S CNTRL PLAINS
LTR MDL RUNS NOW SUGGEST THAT BACKWASH OF CLDS FOR SAT/SAT NGT IN ASSN
WITH E COAST WEAKENING UPPER LOW. WILL MENTION CHC POPS TO BLEND WITH
ADJ OFFICES FOR SAT NGT/PSBLY SUN IN FAR SE 3 RDGE CNTYS.
STRONG/FAST MOVING FRONT WILL BRING THREAT FOR -SHRA/TSTMS TUES AFTN/NGT
FLWD BY HI PRES.

GUID TEMPS LOOK OK.

.PBZ...
MD...FLOOD WATCH TIL 4AM FRI MDZ001.
OH...FLOOD WARNING UNTIL 1000 AM EDT FRI FOR ZONE OHC031.
PA...REC BOATING ADV PAZ021.
WV...FLOOD WATCH TIL 4AM FRI WVZ023-041.
Hazardous weather outlook, May 15, 5:07 AM EDT, 13 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 AM EDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 15, 4:21 PM EDT, 2 hours 34 minutes before
OHZ040-041-049-050-WVZ001-002-152130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT THU MAY 15 2003

THUNDERSTORMS DEVELOPING OVER EASTERN OHIO MAY BRING GUSTY WINDS,
FREQUENT LIGHTNING AND THE POSSIBLITY OF SMALL HAIL. STORMS ARE
MOVING TO THE EAST AT 10 TO 20 MPH.  SOME COMMUNITIES THAT MAY BE IN
THE PATH OF THESE STORMS INCLUDE...LISBON...EAST
PALESTINE...CARROLTON...WINTERSVILLE AND STEUBENVILLE IN OHIO AND
CHESTER AND COLLIERS IN WEST VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 15, 5:05 PM EDT, 1 hour 50 minutes before
PAZ020-152200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT THU MAY 15 2003

THUNDERSTORMS DEVELOPING OVER EASTERN OHIO MAY BRING GUSTY WINDS,
FREQUENT LIGHTNING AND THE POSSIBLITY OF SMALL HAIL.  SOME
COMMUNITIES IN THE PATH OF THESE STORMS
INCLUDE...MIDLAND...SHIPPINGPORT...HOOKSTOWN AND FRANKFORT SPRINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 15, 6:26 PM EDT, 29 minutes before
PAZ020-WVZ001-152345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT THU MAY 15 2003

THUNDERSTORMS HAVE REDEVELOPED OVER THE NORTHERN WEST VIRGINIA
PANHANDLE.  THESE STORMS MAY CONTAIN HEAVY RAIN...GUSTY
WINDS...FREQUENT LIGHTNING AND SMALL HAIL.  TOWNS IN THE PATH OF
THESE STORMS INCLUDE NEW CUMBERLAND AND NEW MANCHESTER IN WEST
VIRGINIA AND KENDALL AND HOOKSTOWN IN PENNSYLVANIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.